Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
1,330 Posts
Discussion Starter · #1 ·
I have moved this question from the IBS D forum as I think it has more relevance here!After yet another failed try at an antispasmodic treatment I am going to see my GP about trying something else.The last time I visited he suggested anti depressants,he mentioned SSRIs specifically but I said I'd tried Amitryptiline but they did nothing but make me drowsy and didn't help my IBS at all.He said there were others which didn't have that side effect.I've done a little bit of 'googling' and have discovered that SSRI's help more with people C predominent IBS while SNRI's are the ones that help the people like myself with the looser or D based IBS.Is this correct and does anybody have any experience of taking SNRI's?
 

·
Registered
Joined
·
34,955 Posts
One thing to remember that most effects of antidepressants are a bit idiosyncratic. (that means the effects vary between people)Even the "usually causes diarrhea vs usually causes constipation".For a lot of them they cause both in the clinical trials (usually in a fairly small percentage of people), but generally with the SSRI's you do see more diarrhea (zoloft seems to be the most prone to this) and the TCA and SNRI's you generally see more constipation.Drowsiness is a big problem with TCAs (they usually all have anti-histamine activity and histamine is the stay awake signal) The tetra cyclic remeron also has this. Usually taking it at bed time and a week or so of getting use to it will help.SSRI's generally tend to wake people up so usually people take those in the morning, especially if they find they disrupt their sleep.SNRI's are kinda in between the SSRI's and the TCA's in effect and do seem to have more likelyhood to make people drowsy rather than wake them up. They also seem a bit more likely to constipate than loosen things up.
 

·
Registered
Joined
·
1,330 Posts
SNRI's are kinda in between the SSRI's and the TCA's in effect and do seem to have more likelyhood to make people drowsy rather than wake them up. They also seem a bit more likely to constipate than loosen things up. This is exactly the kind of effect I'm looking for,the constipation not the drowsiness.Which medications are more likely to do this,in general?
 

·
Registered
Joined
·
34,955 Posts

·
Registered
Joined
·
1,330 Posts
Discussion Starter · #6 ·
Thank you both!
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top